Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Jackson, MS

April 8, 2002Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 8, 2002, 3:01 PM CDT for Jones County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2002, 3:01 PM CDT (20:01 UTC)
Expired
Apr 8, 2002, 3:30 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-226 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 082001
SVRJAN
MSC067-082030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON APR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 330 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELLISVILLE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LAUREL AT 308 PM CDT
  BE NEAR SANDERSVILLE AT 320 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3151 8920 3163 8933 3180 8915 3181 8895
          3170 8894

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:45 AM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 8, 9:45 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT MON APR 8 2002

FIRST ROUND OF ACTIVE WEATHER DYING DOWN AND EXPECT MORE DEVELOPMENT
THIS AFTERNOON WITH POSSIBLE SEVERE WEATHER...FLOODING...AND
SUSTAINED WINDS OF 20 TO 25 MPH.

EARLY MORNING MCS HAS ABOUT ENDED WITH OUTFLOW BOUNDARY ALONG I-59.
MOST STORM TOTAL PRECIPITATION AMOUNTS IN THE ONE HALF TO ONE INCH
RANGE EXCEPT LOCALLY 2 INCHES IN NERN LA. HAVE UPDATED ZONES TO
PUSH ADDITIONAL HEAVY RAINS TO THIS AFTERNOON AS DIFFERENTIAL
DIVERGENCE COUPLET(300-850MB) MOVES UP THE MS RIVER FROM 18Z TO 03Z.
UNDER C-11 WILL SHORTEN WORDING SOME ALSO BY REMOVING ASSUMED
CATEGORICAL POPS AT LEAST IN FIRST PERIOD.

CONCERNING SEVERE POTENTIAL...EARLY ONSET OF RAIN HAS STABILIZED
AIRMASS TEMPORARILY HOWEVER 0-3KM STORM RELATIVE HELICITIES OF
400(META) TO 600(RUC) M2/S2 STILL IN TACT FOR THIS AFTERNOON. EXPECT
ELEVATED INSTABILITY WILL MEAN MOSTLY LARGE HAIL THREAT AS STORMS
MOVE NE ACROSS THE RAIN-COOLED DOME. WILL KEEP MENTION OF SEVERE FOR
NEARLY ALL LOCATIONS THIS AFTERNOON AND ADD HEAVY RAINS FOR SERN
PORTIONS TONIGHT AS MID LEVEL TROUGH MOVES EASTWARD TONIGHT. MAY
HAVE TO EXPAND FLOOD WATCH SEWD FOR TONIGHT.

PRELIM NUMBERS...
JAN 070/062 075/058 075 +86-0
MEI 071/061 073/056 075 88710

.JAN...
AR...FLOOD WATCH FOR TODAY AND WIND ADVISORY FOR TODAY...EXTREME
SOUTHEAST AR ZONES.
LA....FLOOD WATCH FOR TODAY AND WIND ADVISORY FOR TODAY IN NORTHEAST
LA ZONES
MS...WIND ADVISORY FOR TODAY FOR ALL THE KJAN MS ZONES. FLOOD WATCH
FOR TODAY FOR ALL KJAN ZONES ALONG AND WEST OF EUPORA TO KOSCIUSKO
TO BRANDON TO BROOKHAVEN LINE.

In the hours before

Special weather statement, Apr 8, 1:19 PM CDT, 1 hour 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT MON APR 08 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND SOUTHEAST OF A GRENADA TO YAZOO CITY TO
VICKSBURG LINE. LARGE HAIL TO THE SIZE OF QUARTERS WILL BE A
THREAT OVER THIS AREA. DAMAGING WIND GUSTS TO 70 MPH AND A FEW
TORNADOES COULD ALSO OCCUR OVER SOUTHEAST MISSISSIPPI ALONG AND
SOUTH OF INTERSTATE 20...AND EAST OF INTERSTATE 55.

NON SEVERE THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND THE MISSISSIPPI DELTA.

AN APPROACHING COLD FRONT WILL TRIGGER NUMEROUS THUNDERSTORMS
ACROSS THE AREA THROUGH TONIGHT. STRONG WINDS IN LOWER LEVELS OF
THE ATMOSPHERE WILL COMBINE WITH AN UNSTABLE AIRMASS OVER THE
AREA TO BRING A RISK OF SEVERE STORMS TO MUCH OF CENTRAL AND
EASTERN MISSISSIPPI. THE RISK OF SEVERE STORMS WILL DIMINISH THIS
EVENING.

...FLOODING...
A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON ALONG AND WEST OF A
LINE FROM EUPORA TO KOSCIUSKO TO BRANDON TO BROOKHAVEN. A SLOW
MOVING FRONTAL SYSTEM WILL APPROACH THE MISSISSIPPI RIVER BY THIS
EVENING. AHEAD OF THE FRONT...STRONG THUNDERSTORMS WITH PERIODS
OF VERY HEAVY RAINFALL ARE EXPECTED TO OCCUR. EAST OF THE FLOOD
WATCH AREA IN EASTERN PORTIONS OF MISSISSIPPI...STRONG STORMS
WITH LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE. PEOPLE LIVING IN
LOW LYING AREAS OR NEAR RIVERS OR STREAMS SHOULD BE PREPARED TO
MOVE TO HIGHER GROUND.

...NON PRECIPITATION...
BREEZY SOUTHERLY WINDS WILL CONTINUE ALONG AND EAST OF A WEST
POINT TO RALEIGH TO COLUMBIA LINE THROUGH THE AFTERNOON...CAUSING
AREA LAKES AND RIVERS TO REMAIN CHOPPY. WITH WINDS STEADY FROM 20
TO 25 MPH WITH GUSTS TO 40 MPH POSSIBLE...CAUTION IS ADVISED.
CAUTION IS ALSO ADVISED FOR THOSE DRIVING HIGH PROFILE
VEHICLES...ESPECIALLY ON EAST...WEST ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Apr 8, 1:58 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CDT MON APR 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    D LO                      MS   WIND DAMAGE
04/08/02   SIMPSON                        TREES DOWN JUPITER ROAD
                                          NEAR DLO AND OFF CAMPBELL
                                          CREEK ROAD NORTH OF THE
                                          STRONG RIVER. REPORTED BY
                                          SIMPSON COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Apr 8, 1:59 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CST MON APR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    D LO                      MS   WIND DAMAGE
04/08/02   SIMPSON                        TREES DOWN JUPITER ROAD
                                          NEAR DLO AND OFF CAMPBELL
                                          CREEK ROAD NORTH OF THE
                                          STRONG RIVER. REPORTED BY
                                          SIMPSON COUNTY SHERIFFS
                                          OFFICE.
Special weather statement, Apr 8, 2:24 PM CDT, 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT MON APR 08 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND SOUTHEAST OF A GRENADA TO YAZOO CITY TO
VICKSBURG LINE. LARGE HAIL TO THE SIZE OF QUARTERS WILL BE A
THREAT OVER THIS AREA. DAMAGING WIND GUSTS TO 70 MPH AND A FEW
TORNADOES COULD ALSO OCCUR OVER MUCH OF EASTERN
MISSISSIPPI...ALONG AND EAST OF A MONTICELLO TO EUPORA LINE.

NON SEVERE THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND SMALL HAIL
WILL BE POSSIBLE OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND THE MISSISSIPPI DELTA.

AN APPROACHING COLD FRONT WILL TRIGGER NUMEROUS THUNDERSTORMS
ACROSS THE AREA THROUGH TONIGHT. STRONG WINDS IN LOWER LEVELS OF
THE ATMOSPHERE WILL COMBINE WITH AN UNSTABLE AIRMASS OVER THE
AREA TO BRING A RISK OF SEVERE STORMS TO MUCH OF CENTRAL AND
EASTERN MISSISSIPPI. THE RISK OF SEVERE STORMS WILL DIMINISH THIS
EVENING.

...FLOODING...
A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON ALONG AND WEST OF A
LINE FROM EUPORA TO KOSCIUSKO TO BRANDON TO BROOKHAVEN. A SLOW
MOVING FRONTAL SYSTEM WILL APPROACH THE MISSISSIPPI RIVER BY THIS
EVENING. AHEAD OF THE FRONT...STRONG THUNDERSTORMS WITH PERIODS
OF VERY HEAVY RAINFALL ARE EXPECTED TO OCCUR. EAST OF THE FLOOD
WATCH AREA IN EASTERN PORTIONS OF MISSISSIPPI...STRONG STORMS
WITH LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE. PEOPLE LIVING IN
LOW LYING AREAS OR NEAR RIVERS OR STREAMS SHOULD BE PREPARED TO
MOVE TO HIGHER GROUND.

...NON PRECIPITATION...
BREEZY SOUTHERLY WINDS WILL CONTINUE ALONG AND EAST OF A WEST
POINT TO RALEIGH TO COLUMBIA LINE THROUGH THE AFTERNOON...CAUSING
AREA LAKES AND RIVERS TO REMAIN CHOPPY. WITH WINDS STEADY FROM 20
TO 25 MPH WITH GUSTS TO 40 MPH POSSIBLE...CAUTION IS ADVISED.
CAUTION IS ALSO ADVISED FOR THOSE DRIVING HIGH PROFILE
VEHICLES...ESPECIALLY ON EAST...WEST ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Apr 8, 2:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CST MON APR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    D LO                      MS   WIND DAMAGE
04/08/02   SIMPSON                        TREES DOWN JUPITER ROAD
                                          NEAR DLO AND OFF CAMPBELL
                                          CREEK ROAD NORTH OF THE
                                          STRONG RIVER. REPORTED BY
                                          SIMPSON COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:31 AM CDTSevere Thunderstorm WarningJANMadison29 min
Apr 8, 5:58 AM CDTSevere Thunderstorm WarningJANRankin47 min
Apr 8, 6:02 AM CDTSevere Thunderstorm WarningJANLincoln43 min
Apr 8, 6:15 AM CDTSevere Thunderstorm WarningJANCopiah, Simpson45 min
Apr 8, 6:36 AM CDTSevere Thunderstorm WarningJANScott, Smith54 min
Apr 8, 8:48 AM CDTSevere Thunderstorm WarningJANNoxubee27 min
Apr 8, 11:56 AM CDTSevere Thunderstorm WarningJANFranklin, Lincoln49 min
Apr 8, 12:55 PM CDTSevere Thunderstorm WarningJANLawrence35 min
Apr 8, 1:04 PM CDTSevere Thunderstorm WarningJANSimpson26 min
Apr 8, 1:16 PM CDTTornado WarningJANSimpson29 min
Apr 8, 1:35 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion25 min
Apr 8, 1:37 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion23 min
Apr 8, 1:57 PM CDTSevere Thunderstorm WarningJANSimpson33 min
Apr 8, 2:02 PM CDTSevere Thunderstorm WarningJANScott28 min
Apr 8, 2:06 PM CDTSevere Thunderstorm WarningJANJefferson Davis24 min
Apr 8, 2:08 PM CDTSevere Thunderstorm WarningJANCovington37 min
Apr 8, 2:17 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston28 min
Apr 8, 2:25 PM CDTSevere Thunderstorm WarningJANSmith35 min
Apr 8, 2:33 PM CDTSevere Thunderstorm WarningJANJasper, Newton27 min
Apr 8, 2:39 PM CDTTornado WarningJANJasper36 min
Apr 8, 2:53 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale22 min
Apr 8, 2:57 PM CDTSevere Thunderstorm WarningJANLamar33 min
Apr 8, 2:59 PM CDTSevere Thunderstorm WarningJANForrest, Lamar31 min
Apr 8, 3:11 PM CDTSevere Thunderstorm WarningJANOktibbeha34 min
Apr 8, 3:12 PM CDTTornado WarningJANForrest33 min
Apr 8, 3:16 PM CDTSevere Thunderstorm WarningJANClay, Kemper, Lowndes, Noxubee29 min
Apr 8, 3:33 PM CDTSevere Thunderstorm WarningJANLauderdale27 min
Apr 8, 4:02 PM CDTSevere Thunderstorm WarningJANLowndes13 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.